Alert archive / Colorado / Flash Flood Watches in 2017

Flash Flood Watch 3, NWS Pueblo, CO

June 2, 2017Bent County, Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this flash flood watch at Jun 2, 2017, 11:14 AM MDT for Bent County, Kiowa County, Prowers County, Colorado. It took effect at Jun 2, 2017, 3:00 PM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 2, 2017, 11:14 AM MDT (17:14 UTC)
In effect from
Jun 2, 2017, 3:00 PM MDT
Expired
Jun 3, 2017, 2:00 AM MDT
In force
11 hr
Issued by
NWS Pueblo, CO
Flood severity
None

Counties Bent County, CO, Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 132 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 5.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2108 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

494 
WGUS65 KPUB 021714
FFAPUB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Pueblo CO
1114 AM MDT Fri Jun 2 2017

...Flash Flood Watch for Parts of Southeast Colorado later Today 
through this Evening...

.A slow moving disturbance and deep surface moisture will 
interact to produce a large convective complex over parts of the
far southeast Colorado plains later today through this evening. 
Due to the slow movement of the system and the significant amounts
of available moisture, heavy rainfall and flash flooding will be 
possible.

COZ095>098-030300-
/O.NEW.KPUB.FF.A.0003.170602T2100Z-170603T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Including the cities of Eads, Sheridan Lake, Las Animas, 
and Lamar
1114 AM MDT Fri Jun 2 2017

...FLASH FLOOD WATCH IN EFFECT FROM 3 PM MDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in Pueblo has issued a

* Flash Flood Watch for a portion of southeast Colorado, including Kiowa,
  Bent and Prowers Counties.

* From 3 PM MDT this afternoon through midnight.

* A slow moving convective complex will interact with deep surface
  moisture late today and this evening to produce the potential 
  for heavy rain and flash flooding.

* Roads, streams and normally dry creeks may flood. Urban areas
  may see water running over roads and pooling to a foot or more
  in low spots. Dirt roads may see severe erosion and become 
  impassable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

lw
4 follow-up statements
338 
WGUS65 KPUB 022122
FFAPUB

Flood Watch
National Weather Service Pueblo CO
322 PM MDT Fri Jun 2 2017

...Flash Flood Watch for Parts of Southeast Colorado through this
Evening...

.A slow moving disturbance and deep surface moisture will
interact to produce a large convective complex over parts of the
far southeast Colorado plains this evening. Due to the slow 
movement of the system and the significant amounts of available 
moisture, heavy rainfall and flash flooding will be possible.

COZ095>098-030600-
/O.CON.KPUB.FF.A.0003.000000T0000Z-170603T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Including the cities of Eads, Sheridan Lake, Las Animas, 
and Lamar
322 PM MDT Fri Jun 2 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

The Flash Flood Watch continues for

* A portion of southeast Colorado, including Kiowa, Prowers and
  Bent Counties. 

* Until midnight MDT tonight

* A slow moving convective complex will interact with deep surface
  moisture this evening to produce the potential for heavy rain 
  and flash flooding. 

* Roads, streams and normally dry creeks may flood. Urban areas
  may see water running over roads and pooling to a depth of a
  foot or more in low spots. Dirt roads may see severe erosion 
  and become impassable.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

lw
460 
WGUS65 KPUB 030357
FFAPUB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Pueblo CO
957 PM MDT Fri Jun 2 2017

...Flash Flood Watch for Parts of Southeast Colorado...

.Slow moving thunderstorms producing moderate to heavy rainfall
will continue over portions of the far southeast plains until late
tonight, which will result in a flash flooding threat.

COZ095-096-098-030800-
/O.EXT.KPUB.FF.A.0003.000000T0000Z-170603T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Kiowa County-Eastern Kiowa County-
Lamar Vicinity/Prowers County-
Including the cities of Eads, Sheridan Lake, and Lamar
957 PM MDT Fri Jun 2 2017

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 2 AM MDT SATURDAY...

The Flash Flood Watch is in effect for

* Kiowa and Prowers county. 

* Until 2 AM MDT Saturday

* A slow moving convective complex will interact with deep 
  surface moisture this evening to produce the potential for 
  heavy rain and flash flooding. 

* Roads, streams and normally dry creeks may flood. Urban areas 
  may see water running over roads and pooling to a depth of a 
  foot or more in low spots. Dirt roads may see severe erosion 
  and become impassable. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

COZ097-030600-
/O.CON.KPUB.FF.A.0003.000000T0000Z-170603T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Las Animas Vicinity/Bent County-
Including the city of Las Animas
957 PM MDT Fri Jun 2 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

The Flash Flood Watch continues for

* Bent County.
 
* Until midnight MDT tonight

* A slow moving convective complex will interact with deep 
  surface moisture this evening to produce the potential for 
  heavy rain and flash flooding. 

* Roads, streams and normally dry creeks may flood. Urban areas 
  may see water running over roads and pooling to a depth of a 
  foot or more in low spots. Dirt roads may see severe erosion 
  and become impassable. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
258 
WGUS65 KPUB 030516
FFAPUB

Flood Watch
National Weather Service Pueblo CO
1116 PM MDT Fri Jun 2 2017

...Flash Flood Watch for Parts of Southeast Colorado...

.Slow moving thunderstorms producing moderate to heavy rainfall
will continue over portions of the far southeast plains until
late tonight, which will result in a flash flooding threat.

COZ097-030630-
/O.CAN.KPUB.FF.A.0003.000000T0000Z-170603T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Las Animas Vicinity/Bent County-
Including the city of Las Animas
1116 PM MDT Fri Jun 2 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Bent county has been cancelled.


$$

COZ095-096-098-030800-
/O.CON.KPUB.FF.A.0003.000000T0000Z-170603T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Kiowa County-Eastern Kiowa County-
Lamar Vicinity/Prowers County-
Including the cities of Eads, Sheridan Lake, and Lamar
1116 PM MDT Fri Jun 2 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM MDT SATURDAY...

The Flash Flood Watch continues for

* A portion of southeast Colorado, including the following areas,
  Kiowa county and Prowers county. 

* Until 2 AM MDT Saturday

* A slow moving thunderstorms will continue moving through the
  area until late tonight, and will bring areas of heavy rain and
  the potential for flash flooding.
 
* Roads, streams and normally dry creeks may flood. Urban areas 
  may see water running over roads and pooling to a depth of a 
  foot or more in low spots. Dirt roads may see severe erosion 
  and become impassable. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
449 
WGUS65 KPUB 030744
FFAPUB

Flood Watch
National Weather Service Pueblo CO
144 AM MDT Sat Jun 3 2017

...Rain is coming to an end...

.The heavy rain which fell over parts of far eastern Colorado this
evening has come to an end. Light showers with a few embedded
rumbles of thunder will continue into the early morning hours. No
heavy rain is expected early this morning.

COZ095-096-098-030845-
/O.EXP.KPUB.FF.A.0003.000000T0000Z-170603T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Kiowa County-Eastern Kiowa County-
Lamar Vicinity/Prowers County-
Including the cities of Eads, Sheridan Lake, and Lamar
144 AM MDT Sat Jun 3 2017

...FLASH FLOOD WATCH WILL EXPIRE AT 2 AM MDT EARLY THIS MORNING...

The Flash Flood Watch for a portion of southeast Colorado will
expire at 2 AM MDT early this morning. 

$$

Hodanish

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Jun 2, 10:46 AM MDT, 28 minutes earlier.

Area forecast discussion, Jun 2, 10:46 AM MDT, 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1046 AM MDT Fri Jun 2 2017

.UPDATE...
Issued at 1040 AM MDT Fri Jun 2 2017

Based on morning runs of the HRRR/HRRR experimental, 12Z NAM12
dewpoints forecast in the lower 60s, a slow moving shortwave and
eventual, subsequent slow moving MCS tracking across my far
eastern plains by this evening, I will hoist a Flash Flood Watch
for Kiowa, Prowers and Bent Counties from 3 pm to midnight. Per
collaboration with WFO GLD, they will also add Cheyenne County to
their existing watch which will mesh nicely with our watch in
southeast Colorado.

&&

.SHORT TERM...(Today and tonight)
Issued at 341 AM MDT Fri Jun 2 2017

...MORE ACTIVE WEATHER EXPECTED ON THE PLAINS...

Currently...generally mostly clear skies were occurring across the
region at 3 am. Llvl moisture was noted on the plains, as dwpts were
in the 40s and 50s. Temps were mild, with readings in the 50s and
60s plains..and 40s valleys. On the large scale, a broad upper level
trough was noted over Idaho, and it was moving east-southeast.

Today...

It will be more active across the forecast area today than previous
days. Several subtle factors will likely come into play which will
allow for more thunderstorms over the area. The broad trough (and
associated cool pool aloft) mentioned above will move across the
region during prime heating. Simulations clearly show a well defined
sfc boundary will extend from northeast CO down into eastern El Paso
county by mid afternoon. Plenty of llvl moisture is in place and
given the moisture and cool temps aloft, CAPE values should reach in
the 1000-1500 J/KG range. Flow aloft will be weak, so organized
severe convection is not anticipated, however given the forcing,
cant rule out some pulse strong storms. Also, given the boundary in
place, its not out of the question we could see a quick non-
supercell spin up, although better conditions for this scenario will
occur north of the county warning area. If a quick spin-up were to
occur, it would likely occur when convection is initiating along the
boundary. In addition, given the forcing, CAPE and weak steering
currents, heavy rainers will be likely, especially across parts of N
El Paso county and the far eastern plains. For this reason I have
explicitly mentioned heavy rain in the NDFD products.

Based on latest guidance, the heavier precip across El Paso county
will likely get going after 21Z.

Although it is likely that the brunt of the heavy rain activity will
occur at lower elevations today, the threat of some thunderstorms
producing heavy rain over the mountains is possible, and burn scar
flooding is a threat later this afternoon and early evening.

 Tonight...

By 00Z tonight, upper level trough axis will be located over NC CO
extending S-SW into SW CO. Best convergence will be noted over the
plains generally east of the interstate. Likewise, heavier rain
threat and overall thunderstorms coverage will transition to the far
eastern plains by evening. Best chance of heavier rain will be over
the northeastern sections (~Kiowa/Bent/Prowers) of the southeastern
CO plains as best forcing will be over this region. It is not out of
the question that some of the storms over the far eastern plains
this evening will be capable of producing heavy rains which could
cause localized flooding problems. Some of the storms will also be
strong to marginally severe. Hail and wind will be the primary
threat. \/Hodanish

.LONG TERM...(Saturday through Thursday)
Issued at 341 AM MDT Fri Jun 2 2017

Models in good agreement through the extended with lower ensemble
spreads from previous days. Higher confidence in the overall
pattern evolution with active weather becoming drier late in the
period.

Saturday...models vary a bit on how much precipitation can be
expected on Saturday. A cold front will have already pushed
through the Plains with northeasterly low level flow expected
throughout the day. Most models have a weak disturbance sitting
over eastern Colorado Saturday morning that is expected to drift
south into the Texas Panhandle by the evening. This would likely
put showers and thunderstorms over the far Eastern Plains for much
of the day. The 06z GFS backs more moisture west across the Plains
and has more coverage than the 00z run. The current forecast is on
the drier side, with isolated afternoon showers and thunderstorms
over the mountains. More scattered showers and thunderstorms are
forecast out near the Kansas border, but there may be more
coverage back west to near the I-25 corridor. Temperatures on
Saturday will be cooler across the region generally upper 70s for
highs. Expect showers and thunderstorms to dissipate during the
evening hours with dry conditions heading into Sunday morning.

Sunday...high pressure will build across the region on Sunday with
drier conditions forecast across Colorado. Residual moisture and
weak instability over the mountains will lead to isolated shower
and thunderstorm development during the afternoon. Lack of
steering winds should keep precipitation tied to the terrain with
warm and dry conditions expected across the Plains.

Monday through Wednesday...high pressure will build west with
broad northwest flow across Colorado. Several upper disturbances
are forecast to drop south over the region with better chances for
showers and thunderstorms area wide each day. Expect initial
development over the mountains, which will spread east across the
Plains during the late afternoon and evening hours. Decent
moisture, instability and modest shear may lead to strong to
severe thunderstorms across the Plains and this will need to be
monitored. In addition, locally heavy rainfall will be possible,
and flash flooding may be a threat over area burn scars.
Temperatures will remain warm with 80s across the Plains.

Thursday...high pressure moves across Colorado as an upper system
takes shape over the west. This will transition flow southwesterly
with mixing drying out the atmosphere heading into the later half
of the work week. This will bring drier conditions with more
isolated mountain shower and thunderstorm activity.  Mozley

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 341 AM MDT Fri Jun 2 2017

KCOS and KPUB...

Thunderstorms with associated locally heavy rain and gusty outflow
winds will likely affect these two TAF sites later this afternoon
and early evening. Due to the strength of the storms, a period of
MVFR/IFR conditions will be possible, and wind gusts exceeding 40
knts cannot be ruled out. In addition, we may see some low cigs on
the plains later tonight which may affect the TAF sites.

KALS...

VFR expected next 24 hours. However there will be a small chance of
some high based convection which could cause gusty winds in and near
the KALS taf site this afternoon and early evening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 3 PM MDT this afternoon through this
evening for COZ095>098.

&&

UPDATE...LW
SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...HODANISH
Hazardous weather outlook, Jun 2, 5:43 AM MDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
543 AM MDT Fri Jun 2 2017

COZ058>089-093>099-031145-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
543 AM MDT Fri Jun 2 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected across the region today. Storms
will form in the mountains by late morning or early afternoon and
roll onto the I-25 corridor by mid afternoon. The storms will
continue east onto the plains reaching the far eastern plains by
late afternoon or early evening.

Some of the storms will be on the stronger side today, and wind
gusts to 40 mph or more, and hail up to nickels will be common.
Given plenty of instability over the plains and adjacent mountains,
along with weak flow aloft, the storms will be capable of producing
locally heavy rain. Any heavy rain that falls on a burn scar could
cause flash flooding.

The best chance of heavy rain on the plains today will be across
northern El Paso county, and Kiowa, Bent and Prowers counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered showers and thunderstorms are expected
Saturday and Sunday, generally over the mountains. A few are
expected over the far Eastern Plains on Saturday. Lightning and
gusty outflow winds will be the primary concerns.

More widespread showers and thunderstorms are forecast Monday
through Wednesday across all of Southern Colorado. Initial
development is expected each afternoon across the Mountains, and
will spread east across the Plains during the evening hours. The
potential for one or two strong to severe thunderstorms increases
during this period across the Plains. In addition, locally heavy
rainfall will be possible, which could lead to flash flooding on
area burn scars.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the east slopes of the southern mountains and all of
the plains this afternoon into this evening.

34/88

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:11 PM MDTSpecial Weather StatementPUBEl Paso49 min
Jun 2, 1:23 PM MDTSpecial Weather StatementPUBTeller52 min
Jun 2, 2:46 PM MDTSpecial Weather StatementPUBCrowley44 min
Jun 2, 3:34 PM MDTSpecial Weather StatementPUBHuerfano41 min
Jun 2, 4:02 PM MDTSpecial Weather StatementPUBHuerfano43 min
Jun 2, 4:55 PM MDTSpecial Weather StatementPUBOtero50 min
Jun 2, 5:43 PM MDTSpecial Weather StatementPUBKiowa47 min
Jun 2, 5:59 PM MDTSpecial Weather StatementPUBTeller46 min

Nearby

Flash Flood Watches in Colorado, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.